Alert archive / Nebraska / Flash Flood Watches in 2015
Flash Flood Watch 1, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood watch at May 9, 2015, 10:20 AM MDT for Laramie County, Wyoming; 5 counties in Nebraska. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2015, 10:20 AM MDT (16:20 UTC)
- Expired
- May 9, 2015, 6:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
- Flood severity
- None
Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 104 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 4.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood watch went out at May 9, 5:48 AM MDT, 4 hours 32 minutes earlier.
Area forecast discussion, May 9, 5:48 AM MDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
548 AM MDT SAT MAY 9 2015
...WIDESPREAD SIGNIFICANT SNOWFALL LIKELY ACROSS A LARGE PORTION
OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS
WEEKEND...
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 356 AM MDT SAT MAY 9 2015
AN EXTREMELY ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS MUCH OF
THE AREA OVER THE NEXT 24-48 HOURS. WIDESPREAD MODERATE TO HEAVY
RAIN HAS BEEN A HEADACHE OVERNIGHT...MAINLY ALONG AND EAST OF A
LINE FROM CHEYENNE TO LUSK. THIS IS ASSOCIATED WITH A STRONG LLVL
WARM ADVECTION REGIME...AND ENHANCED CONVERGENCE/UPSLOPE OWING TO
AN INVERTED SFC TROUGH DRAPED FROM NORTH TO SOUTH ACROSS SOUTHEAST
WY THIS AM. SEVERAL INCHES OF RAIN HAVE FALLEN IN SOME AREAS WITH
MINOR FLOODING BEING REPORTED IN/AROUND CHEYENNE. WE ISSUED A FEW
URBAN/SMALL STREAM FLOOD ADVISORIES EARLIER. A POCKET OF MID LEVEL
INSTABILITY AHEAD OF THE APPROACHING STORM SYSTEM HAS EVEN LED TO
SOME STRONG CONVECTION OVER THE SOUTHERN PANHANDLE. NAM/GFS
BUFKIT SOUNDINGS SHOW TALL/SKINNY CAPE OVER SNY THROUGH THE DAY
ALONG WITH DECENT DEEP LAYER SHEAR. CERTAINLY CANNOT RULE OUT SOME
HAIL NEAR 1 INCH DIAMETER IN THIS ENVIRONMENT. THE LATEST SPC DAY
1 OUTLOOK HAS THE NORTHERN FRINGE OF THE MARGINAL RISK AREA ALONG
THE I80 CORRIDOR IN NEB.
MORNING WATER VAPOR SATELLITE IMAGERY SHOWED A VIGOROUS UPPER LOW
SPINNING OVER THE FOUR CORNERS REGION AT 10Z. THIS APPEARS TO BE
ASSOCIATED WITH ABUNDANT MID/HIGH LEVEL MOISTURE ON THE BACK SIDE
DESPITE WIDESPREAD CONVECTION OVER THE SOUTHERN PLAINS. PRONOUNCED
DRY SLOT OVER EASTERN NM/CO WILL CONTINUE TO LIFT NORTH OVER THE
NEXT FEW HOURS. THIS SHOULD HELP LESSEN PCPN COVERAGE DURING THE
MORNING...BUT THAT BREAK WILL BE SHORT-LIVED. ALREADY HAVING SOME
WINTER RELATED ISSUES AT ELEVATIONS ABOVE 8000 FEET...AS THERMAL
PROFILES MANAGED TO COOL SUFFICIENTLY LAST EVENING TO GET HEAVY
SNOW OVER THE I80 SUMMIT. WITH WEBCAMS SHOWING SNOW COVERED ROADS
IN A SHORT TIME...WE DECIDED TO GO WITH AN IMMEDIATE UPGRADE TO A
WINTER STORM WARNING FOR THAT ZONE. THE MAIN EVENT SHOULD STILL
TAKE PLACE LATER TODAY AND TONIGHT...CONTINUING THROUGH SUN.
EVERYTHING IS STILL ON TRACK FOR WIDESPREAD SIGNIFICANT SNOWFALL
ACCUMULATIONS ACROSS MUCH OF THE AREA. SNOW LEVELS ARE EXPECTED TO
HANG AROUND 8000 FEET INITIALLY. HOWEVER...RAPID SFC CYCLOGENESIS
OVER SOUTHEAST CO INTO WESTERN KS WILL ALLOW WINDS TO TURN NORTH
ACROSS MUCH OF THE CWA BY LATE AFTN. AT THAT POINT...STRONG COLD
ADVECTION SHOULD ENSUE IN THE LLVLS WITH 700 MB TEMPS PLUMMETING
BETWEEN 00Z AND 06Z SUN. SREF WBZ HEIGHTS SUGGEST RAIN CHANGING
COMPLETELY TO SNOW AROUND CYS (6000 FEET) AROUND 00Z...AND THEN
ELEVATIONS AS LOW AS 3500 FEET BY 06Z. GFS/ECM/GEM ALL SHOW H7
TEMPS BETWEEN -6 AND -8 DEG C VIRTUALLY EVERYWHERE BY 12Z...SO
SNOW IS A NEAR CERTAINTY FOR MANY AREAS WHEN SOME OF THE HEAVIEST
PCPN IS EXPECTED TO FALL. TIMING IS A HUGE ISSUE HERE...BECAUSE
EVEN AN HOUR DIFFERENCE IN THE RAIN/SNOW CHANGEOVER COULD HAVE
SIGNIFICANT IMPLICATIONS ON SNOW AMOUNTS. OVERNIGHT...THE MODELS
ARE IN EXCELLENT AGREEMENT WITH INTENSE MID LEVEL FRONTOGENESIS
AND GOOD INSTABILITY WITHIN THE TROWAL REGION ALONG THE WYO/NEB
STATE LINE. THIS COMBINED WITH VERY STRONG UPSLOPE AND ABUNDANT
MOISTURE (AROUND 0.6 INCH PWATS FOR WINTER PCPN) WILL LEAD TO A
SWATH OF HEAVY...BANDED PCPN LIKELY IN THE FORM OF SNOW. A TIGHT
PRESSURE GRADIENT WILL ALSO PROMOTE WINDS GUSTING AS HIGH AS 45
MPH OVER SOME AREAS. WHILE SNOW WILL PROBABLY BE TOO HEAVY TO
REALLY BLOW AROUND...VERY LOW VISIBILITY WILL BE LIKELY WHEN THE
SNOW IS FALLING. THE GROUND IS ALSO RELATIVELY WARM...SO IN ALL
HONESTY WE MAY HAVE ANOTHER SLUSHY MESS AS SNOW WILL BE MELTING
SHORTLY AFTER REACHING THE GROUND. FLOODING ISSUES COULD EVOLVE
QUICKLY.
CONSENSUS 24 HOUR QPF FROM GFS/NAM/ECM/SREF ENDING AT 00Z MON
SHOWS WIDESPREAD 1-2 INCH LIQUID PRECIPITATION TOTALS ALONG AND
EAST OF THE LARAMIE RANGE. WITH RAIN EXPECTED TO CHANGE TO SNOW
FOR ALL AREAS BETWEEN 00Z AND 06Z MON...WE USED THIS TO GAUGE
POTENTIAL SNOWFALL AMOUNTS USING ROUGHLY A 10 TO 1 RATIO GIVEN A
VERY MOIST...AND RELATIVELY WARM AIR MASS WITH TEMPS LIKELY TO BE
AROUND FREEZING. 6 TO 12 INCHES APPEARS QUITE LIKELY OVER MUCH OF
THE PLAINS...WITH A FOOT OR TWO IN THE MOUNTAINS GIVEN FAVORABLE
OROGRAPHICS. THE SREF STILL SHOWS POTENTIAL FOR UPWARDS OF TWO
FEET OVER EAST CENTRAL WY AND THE NORTHERN PANHANDLE! STILL SOME
UNCERTAINTY ON WHETHER A SOUTHERN PLAINS SEVERE WEATHER OUTBREAK
WILL ROB OUR MOISTURE...BUT ALL GUIDANCE POINTS TOWARD IMPRESSIVE
DYNAMICS AND CRAZY MOISTURE TOTALS. WE UPGRADED MOST OF OUR WINTER
STORM WATCHES TO WARNINGS. DECIDED ON A WINTER WEATHER ADVISORY
FOR MOST AREAS WEST OF THE LARAMIE RANGE DUE TO POTENTIAL FOR
SHADOWING. ALSO WENT WITH AN ADVISORY FOR THE SIERRA MADRE RANGE
AS THEY DO NOT DO AS WELL AS THE SNOWIES IN A CO LOW PATTERN. A
LITTLE MORE UNCERTAIN OVER THE SOUTHERN NE PANHANDLE AS WARM AIR
WILL KEEP PRECIP AS RAIN LONGER...BUT STILL LOOKS LIKE POTENTIAL
FOR A PERIOD OF HEAVY/WET SNOW. WENT AHEAD WITH AN ADVISORY FOR
THOSE ZONES AS WELL. ALL HEADLINES WILL RUN THROUGH 00Z MON WHEN
THE SYSTEM AND ALL ASSOCIATED PCPN SHOULD LIFT OUT.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 356 AM MDT SAT MAY 9 2015
A WARMER AND OVERALL DRIER PATTERN STARTS TO TAKE SHAPE IN THE
EXTENDED RANGE...BUT NOT BEFORE A COUPLE OF CHILLY MORNINGS (AT
LEAST FOR MID-MAY) EARLY IN THE WEEK. WITH THE UPPER LOW FILLING
AND LIFTING QUICKLY OUT TO THE NORTHEAST LATE SUNDAY...WE DRY
THINGS OUT QUICKLY SUNDAY NIGHT INTO MONDAY MORNING...BUT HAVE A
CHILLY START TO MONDAY WITH EARLY MORNING LOWS IN THE TEENS IN THEMOUNTAINS
AND HIGH VALLEYS WITH 20S ELSEWHERE. BY TUESDAY...WE START TO SEE
THE GRADUAL WARMUP BEGIN AS WEAK UPPER RIDGING BUILDS ACROSS FROM
THE WEST. BY TUESDAY AFTERNOON WE CARRY A CHANCE OF SHOWERS AND
ISOLATED THUNDERSTORMS IN THE MOUNTAINS AS A SERIES OF WEAK
SHORTWAVE TRAVERSE THE REGION IN THE UPPER SOUTHWESTERLY FLOW.
FARTHER OUT...THE SOUTHWESTERLY UPPER FLOW LOOKS TO BECOME MORE
ACTIVE IN THE MODELS AND WE CARRY SMALL POPS FOR DIURNALLY INDUCED
SHOWERS AND THUNDERSTORMS EACH DAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 356 AM MDT SAT MAY 9 2015
IFR/LIFR CATEGORY FOR LOW CEILINGS AND VISIBILITIES EXPECTED AS
AN OVERALL PREVAILING CONDITION EXPECTED AT ALL AIRPORTS IN SE
WYOMING AND THE WESTERN NEBRASKA PANHANDLE OVER THE NEXT 24 HOURS.
SNOW WILL START OUT IN THE WESTERN AREAS AROUND RAWLINS AND
LARAMIE IN THE AFTERNOON...AND BECOME MORE WIDESPREAD ACROSS
CHEYENNE...SCOTTSBLUFF...SIDNEY...ALLIANCE AND CHADRON IN THE
EVENING HOURS TONIGHT. WE MAY SEE SOME THUNDERSTORMS WITH SMALL
HAIL AND GUSTY DOWNBURST WINDS NEAR 50 MPH PASS NEAR SIDNEY
THROUGH MID MORNING...AND SOMETHING THAT WILL HAVE TO BE MONITORED
OVER THE NEXT FEW HOURS.
&&
.FIRE WEATHER...
ISSUED AT 356 AM MDT SAT MAY 9 2015
WIDESPREAD RAIN WILL TURN TO SNOW LATE TODAY AND THROUGH SUNDAY
WITH HEAVY SNOW EXPECTED FOR AREAS ALONG AND NORTHEAST OF THE
SNOWY RANGE. MOIST CONDITIONS WILL CONTINUE THROUGH MONDAY BEFORE
WE SEE A DRIER AND WARMER PATTERN SET UP TUESDAY THROUGH LATE
WEEK. OVERALL...NO FIRE WEATHER CONCERNS OVER THE NEXT FEW DAYS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT SUNDAY
FOR WYZ101-102-105>108-117>119.
WINTER STORM WARNING UNTIL 6 PM MDT SUNDAY FOR WYZ116.
WINTER STORM WARNING UNTIL 6 PM MDT SUNDAY FOR WYZ103-104-114.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
SUNDAY FOR WYZ109-110-113-115.
WINTER WEATHER ADVISORY UNTIL 6 PM MDT SUNDAY FOR WYZ112.
NE...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT SUNDAY
FOR NEZ002-003-019-020-095-096.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY
FOR NEZ021-054-055.
&&
SHORT TERM...CLH
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...JGHazardous weather outlook, May 9, 4:34 AM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 434 AM MDT SAT MAY 9 2015 WYZ101>119-101100- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 434 AM MDT SAT MAY 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT PERIODS OF RAIN SHOWERS WITH ISOLATED THUNDERSTORMS WILL BE POSSIBLE FOR THE LOWER ELEVATIONS BELOW 7500 FT TODAY WITH PERIODS OF RAIN OR SNOW FOR THE HIGHER ELEVATIONS EXPECTED. SNOW SHOWERS IN THE MOUNTAINS AND HIGH VALLEYS TODAY COULD PERIODICALLY PRODUCE LOWERED VISIBILITIES AND SLICK ROAD CONDITIONS. AS WE GET INTO THE LATE AFTERNOON AND EVENING HOURS...SNOW WILL BECOME MORE WIDESPREAD ACROSS SOUTHEAST WYOMING WITH SLICK AND HAZARDOUS ROADS BECOMING MORE PREVALENT REGION-WIDE THROUGH THE OVERNIGHT HOURS. THE SNOW WILL GRADUALLY INCREASE IN INTENSITY THROUGH THE LATE EVENING AND OVERNIGHT HOURS MAKING FOR HAZARDOUS TRAVEL ACROSS THE REGION. OVER A FOOT OF SNOW IS POSSIBLE IN SOME MOUNTAIN AREAS WITH SEVERAL INCHES EXPECTED FOR SEVERAL TOWNS AT LOWER ELEVATION ACROSS SOUTHEAST WYOMING BY EARLY MORNING SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY...THE HEAVY SNOW WILL GRADUALLY START TO TAPER OFF IN THE AFTERNOON AND EVENING HOURS. SIGNIFICANT TRAVEL IMPACTS ARE EXPECTED TO CONTINUE ACROSS SOUTHEAST WYOMING THROUGH SUNDAY. AN OVERALL WARMER AND DRIER PATTERN WILL BEGIN ON MONDAY WITH ISOLATED THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING FROM TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE WITH SNOW ACCUMULATION REPORTS IS REQUESTED THROUGH SUNDAY. NEZ002-003-019>021-054-055-095-096-101100- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 434 AM MDT SAT MAY 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...TODAY AND TONIGHT PERIODS OF RAIN WITH ISOLATED THUNDERSTORMS IS EXPECTED TODAY ACROSS PORTIONS OF THE WESTERN NEBRASKA PANHANDLE. A FEW STRONGER STORMS WILL BE POSSIBLE ACROSS THE SOUTHERN NEBRASKA PANHANDLE TODAY...WITH A CHANCE FOR SMALL HAIL AND WINDS TO NEAR 50 MPH. FOR TONIGHT...THE RAINS WILL START CHANGING TO SNOW. TRAVEL IMPACTS DUE TO PERIODS OF HEAVY SNOW ARE EXPECTED TONIGHT INTO EARLY SUNDAY. THE SNOW WILL BE THE HEAVIEST IN THE LATE NIGHT HOURS GOING INTO SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY...THE HEAVY SNOW WILL GRADUALLY START TO TAPER OFF IN THE AFTERNOON AND EVENING HOURS. SIGNIFICANT TRAVEL IMPACTS ARE EXPECTED TO CONTINUE ACROSS THE WESTERN NEBRASKA PANHANDLE THROUGH SUNDAY. AN OVERALL WARMER AND DRIER PATTERN WILL BEGIN ON MONDAY WITH ISOLATED THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING FROM TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE WITH SNOW ACCUMULATION REPORTS IS REQUESTED THROUGH SUNDAY.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 10:16 PM MDT | Winter Storm Warning | CYS | Albany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more | 40 hr |
| May 9, 12:18 AM MDT | Areal Flood Advisory | CYS | Laramie | 6 hr |
| May 9, 2:33 AM MDT | Areal Flood Advisory | CYS | Goshen, Platte | 3 hr |
| May 9, 4:06 AM MDT | Winter Weather Advisory | CYS | Albany, Carbon | 30 hr |
| May 9, 4:14 AM MDT | Special Weather Statement | CYS | Cheyenne | 46 min |
| May 9, 5:04 AM MDT | Areal Flood Advisory | CYS | Banner, Kimball | 3 hr |
| May 9, 8:19 AM MDT | Areal Flood Advisory | CYS | Banner, Cheyenne, Kimball | 6 hr |
| May 9, 2:07 PM MDT | Areal Flood Advisory | CYS | Banner, Cheyenne, Kimball | 4 hr |
| May 9, 3:16 PM MDT | Areal Flood Advisory | CYS | Banner, Scotts Bluff | 4 hr |
Nearby
Flash Flood Watches in Nebraska, 2015Flash Flood Watches in Wyoming, 2015Every flash flood watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.